Rebound hyperactivity and it's killing me..

Discussion in 'General Parenting' started by Californiablonde, Jun 12, 2012.

  1. Californiablonde

    Californiablonde Well-Known Member

    So good news on the medication front. Focalin is helping difficult child 2 tremendously at school. He is producing more work than ever thought possible. His teacher is thrilled. So am a point. difficult child 2 has always been on the hyperactive side, but lately his hyperactivity is in over drive as soon as that damn medication wears off. Last Friday my mom watched the kids while I attended an alcohol meeting. When I came home, she proceeded to tell me that difficult child had been body slamming himself into the walls all night. He even slammed himself into a window and broke one of the blinds. difficult child 2 is pretty strong for his age, and I'm afraid that one of these days he's going to break something even worse, if not break one of his own bones!

    My mom tried to turn the TV off as punishment, but difficult child just went up to the TV and turned it right back on again. All weekend long difficult child 2 was a nightmare. Slamming into things, jumping on furniture, climbing all over things, and creating havoc with his sister. Of course difficult child 1 retaliated and all hell broke loose. I cleaned the house from top to bottom on Friday night, and by Saturday evening the whole house was trashed. Last night difficult child was acting like an animal. He was jumping all over the place, yelling out, and just being a really annoying, hyeractive little snot. He has always been sorta hyper, but it seems like since he's been taking these medications the hyperactivity has gotten much worse once the medications wear off in the evening. Just when I'm running on empty, he goes running ahead full speed. I'm tired. I wish I could bottle up his energy and take a huge dose of it every night because I need it more than he does. I have no idea where I'm going with this post. Just need to vent a little, I guess. Right now I feel like there's not much I can do.
  2. keista

    keista New Member

    I said this almost every day when son was little!

    Is he taking his afternoon dose? If not, maybe you should try to figure out how to get it in him until you can get to psychiatrist and request the long acting version.

    In the meantime congratulations and enjoy the progress that is being made. Balancing it all out may take a while, but at least you are definitely on the right track!
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Could be that the medications are actually not really helping him, at least behaviorally/emotionally. He is on hyper-fast and can be productive in his school work, but he can't shut it off when it's not longer productive for him. It's up to you what you do with it, but I'm not a stimulant fan and it doesn't sound like the good is outweighing the bad. Stims are speed and he is acting like a kid on speed.

    JMO however.
  4. InsaneCdn

    InsaneCdn Well-Known Member

    Folacin is somewhat related to Ritalin... and the rebound effects of ritalin are "famous".
    Being that I rely on Ritalin for sanity... yes, I get rebound, too.

    The kids switched to long-acting (in our case, Concerta, far better than Ritalin SR), and we've had far less re-bound.
    I can't afford it for ME... (ugh - do you know how much that stuff COSTS?!) so I have to manage the rebound effect so I don't drive everybody else nuts.

    Sometimes, it's about timing. Sometimes, it's tough to get the dosage tuned right... too much is as bad or worse than not enough. There's a LOT of factors.

    Is there any way you can provide a safer place for him to "crash"? Like... a trampoline, or a stack of old mattresses, or... there's other sensory options for burning off that kind of steam...
  5. buddy

    buddy New Member

    This is how q is when he comes off Ritalin....not so much Concerta though. So, we give ritalin doses every 3-3.5 hours so it overlaps and the last dose before bed is half. But it has never bothered his sleep so we don't have to stop dosing before bed time ... He can't help it ...he IS jumping out of his skin. Glad it is partly good news. Now to tweak it....
  6. pepperidge

    pepperidge New Member

    See if long acting Concerta or Adderall might help. There is longer acting Focalin too. If you absolutely love the effect when he is on it and you are sure it is the rebound and have tried the long acting versions, sometimes psychiatrists prescribe a low dose of something like Risperdal to be given as the rebound sets iin.
  7. justour2boys

    justour2boys Momto2Boys

    We also experienced big rebound issues with Focalin so we switched medications for both my difficult children a few years back. One is using Vyvanse and the other is using Concerta. But we also added Guanfacine (generic name) to the mix, and it really helped. One difficult child stayed on Guanfacine to manage dosing better with a twice a day dose but and the other difficult child switched to Intuniv (once-a-day brand name).

    I give them their doses at 4pm and it does help with rebound and impulsiveness in the evenings.